Nov 13, 2009 - 10:52 pm
Hospice listed my husband as "Actively Dying" on Monday and had to sedate him because he was so agitated and in so much pain. I asked what Actively Dying meant and was handed a booklet and was told it is all explained in this booklet. Well this booklet explained all these signs and symptoms of this actively dying thing broken down by time period. My husband is displaying some of the described signs and/or symptoms, but not all of them. And, the amount of sedatives prescribed do not keep him calm. I am only to give him the valium and haldol every 4 hours, however the effects of these medications only last maybe an hour and a half. He is unable to swallow anymore so I have to crush the valium and give it to him via a syring. Because the effects of the sedatives are only last the hour and a half, I am getting no sleep because he is waking up very agitated. I finally asked today if they could increase the dosage of the sedatives and was told no, they would increase his morphine instead. He is now getting 360mg per hour of morphine through his CADD pump. That was at 2:00pm today and he is still not calm and comfortable for more than an hour and a half and now he has become extremely hard to please and basically nothing I am doing is right. Not only that, if I leave the room, even just to use the rest room he flips out....even if he is asleep when I leave.
I still don't know what this actively dying really means and no one can or will tell me when I ask. I mean does this mean he will only be here another couple of days or is this going to go on for months? That stupid little booklet didn't give any specifics either except to say that it could be days or months. Has anyone else had their hospice assign this term to their loved one? If so, any experience, advice or information you can give me would be greatly appreciated.